Advertisement

The complexity of mean payoff games

  • Uri Zwick
  • Michael S. Paterson
Session 1A: Complexity Theory
Part of the Lecture Notes in Computer Science book series (LNCS, volume 959)

Abstract

We study the complexity of finding the values and optimal strategies of mean payoff games, a family of perfect information games introduced by Ehrenfeucht and Mycielski. We describe a pseudopolynomial time algorithm for the solution of such games, the decision problem for which is in NP ∩ co-NP. Finally, we describe a polynomial reduction from mean payoff games to the simple stochastic games studied by Condon. These games are also known to be in NP ∩ co-NP, but no polynomial or pseudo-polynomial time algorithm is known for them.

Keywords

Polynomial Time Algorithm Stochastic Game Positional Strategy Average Vertex Polynomial Reduction 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [BLS92]
    A. Borodin, N. Linial, and M.E. Saks. An optimal on-line algorithm for metrical task system. Journal of the ACM, 39(4):745–763, 1992.CrossRefGoogle Scholar
  2. [CHPZ95]
    R. Cole, R. Hariharan, M. Paterson, and U. Zwick. Tighter lower bounds on the exact complexity of string matching. SIAM Journal on Computing, 24:30–45, 1995.CrossRefGoogle Scholar
  3. [CLR90]
    T.H. Cormen, C.E. Leiserson, and R.L. Rivest. Introduction to algorithms. The MIT Press, 1990.Google Scholar
  4. [Con92]
    A. Condon. The complexity of stochastic games. Information and Computation, 96(2):203–224, February 1992.CrossRefGoogle Scholar
  5. [EM79]
    A. Ehrenfeucht and J. Mycielski. Positional strategies for mean payoff games. International Journal of Game Theory, 8:109–113, 1979.CrossRefGoogle Scholar
  6. [GKK88]
    V.A. Gurvich, A.V. Karzanov, and L.G. Khachiyan. Cyclic games and an algorithm to find minimax cycle means in directed graphs. USSR Computational Mathematics and Mathematical Physics, 28:85–91, 1988.CrossRefGoogle Scholar
  7. [Kar78]
    R.M. Karp. A characterization of the minimum cycle mean in a digraph. Discrete Mathematics, 23:309–311, 1978.Google Scholar
  8. [KL93]
    A.V. Karzanov and V.N. Lebedev. Cyclical games with prohibitions. Mathematical Programming, 60:277–293, 1993.CrossRefGoogle Scholar
  9. [Lud95]
    W. Ludwig. A subexponential randomized algorithm for the simple stochastic game problem. Information and Computation, 117:151–155, 1995.CrossRefGoogle Scholar
  10. [Pra75]
    V.R. Pratt. Every prime has a succinct certificate. SIAM Journal on Computing, 4(3):214–220, 1975.CrossRefGoogle Scholar
  11. [PV87]
    H.J.M. Peters and O.J. Vrieze. Surveys in game theory and related topics. CWI Tract 39, Centrum voor Wiskunde en Informatica, Amsterdam, 1987.Google Scholar
  12. [Sha53]
    L.S. Shapley. Stochastic games. Proc. Nat. Acad. Sci. U.S.A., 39:1095–1100, 1953.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Uri Zwick
    • 1
  • Michael S. Paterson
    • 2
  1. 1.Dept. of Computer ScienceTel Aviv UniversityTel AvivIsrael
  2. 2.Dept. of Computer ScienceUniv. of WarwickCoventryUK

Personalised recommendations